High Wind, Quay County
- When
- October 25, 4:53 AM MST to 5:53 AM MST
- Where
- Quay County forecast zone
- Measured
- 40 kt (46 mph) measured sustained
- Reported by
- ASOS
A powerful upper level jet stream translated east across the central Rockies early on the 25th. An intense surface pressure gradient developed across New Mexico as a deep surface low pressure center developed over western Kansas.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
A powerful upper level jet stream translated east across the central Rockies early on the 25th. An intense surface pressure gradient developed across New Mexico as a deep surface low pressure center developed over western Kansas. Widespread high winds were reported across the area with peak wind gusts over 70 mph reported along the East Slopes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Oct 25, 2:33 AM MST, 2 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 333 AM MDT MON OCT 25 2010 .DISCUSSION...WIDESPREAD...POTENTIALLY DAMAGING WINDS ACROSS NEARLY ALL OF OUR CENTRAL/EASTERN ZONES TODAY. OF GREATEST CONCERN WILL BE AREAS IMMEDIATELY EAST OF THE CENTRAL MOUNTAIN CHAIN... THE INTERSTATE 40 CORRIDOR AND ADJACENT HIGH PLAINS OF EC/SE NEW MEXICO. DANGEROUS WIND GUSTS 65-70 MPH ALMOST A CERTAINTY FOR MOST AREAS WITHIN THE HIGH WIND WARNING...AND EVEN STRONGER GUSTS FOR THE IMMEDIATE EAST SLOPES AND WIND PRONE LOCATIONS FARTHER EAST. NO QUESTION THIS WILL BE A SIGNIFICANT EVENT. TO THE WEST OF THE CENTRAL MOUNTAIN CHAIN...ADVISORY LEVEL WINDS DEVELOPING BY LATE MORNING AS POTENT PACIFIC FRONTAL SYSTEM NEARS THE FOUR CORNERS AROUND 14Z. FRONT TO QUICKLY SWEEP THE REMAINDER OF THE AREA FROM NW TO SE THROUGH THE DAY. THE STRONGEST WINDS WILL OCCUR IN CONJUNCTION WITH FRONTAL PASSAGE...AND THUS OUR FAR NORTHWEST ZONES MAY ACTUALLY SEE WINDS DROP TO BELOW ADVISORY LEVELS BY LATE AFTERNOON AS INCOMING COOLER AIR MASS DEEPENS AND SURFACE GRADIENTS BEGIN TO EASE. MEANWHILE...STRONG PRESSURE FALLS/RAPIDLY DEEPENING SURFACE TROUGH TO LEE OF THE CENTRAL MOUNTAIN CHAIN ALREADY RESULTING IN NEAR ADVISORY LEVEL WINDS FOR A FEW OF OUR WIND PRONE SITES. DEEP PRE- FRONTAL MIXING AND STRONG DOWNSLOPE COMPONENT WILL AID RAPID WARM- UP WITH MOST AREAS REACHING WHAT WOULD BE CONSIDERED NORMAL TEMPERATURES BEFORE NOON. HIGHS IN THE EAST AT LEAST 10 TO 15 DEGREES ABOVE AVERAGE AND APPROACHING 90 IN THE SOUTHEAST. IN ADDITION TO THE HIGH WINDS...COMBINATION OF STRONG AND DEEP FRONTOGENETIC FORCING AND OROGRAPHIC LIFT WILL RESULT IN WIDESPREAD SNOW SHOWERS ACROSS THE HIGH ELEVATIONS OF NC/NW NEW MEXICO FROM LATE MORNING THROUGH EARLY EVENING. SNOW ACCUMULATION LEVELS INITIALLY AT/ABOVE 9000 FEET WILL QUICKLY LOWER BEHIND THE FRONT...PERHAPS AS LOW AS 7000 FEET BY THE AFTERNOON. HAVE INCLUDED THE SOUTHERN SAN JUANS IN WINTER WEATHER ADVISORY FOR ACCUMS OF 3 TO 6 INCHES. WEST SLOPES OF THE SANGRES WILL ALSO SEE ACCUMULATING SNOW BUT WILL LET DAY SHIFT REEVALUATE POSSIBLE SNOW HIGHLIGHTS THERE IN THE POST-FRONTAL AIR MASS. UPDATES TO HIGHLIGHTS BELOW... WIND... UPGRADED HIGH WIND WATCH FOR THE FAR EASTERN COUNTIES TO A HIGH WIND WARNING...AND WILL INCLUDE THE FAR NORTHEAST PLAINS/UNION COUNTY IN WIND ADVISORY. TO KEEP IT AS SIMPLE AS POSSIBLE...ALL WIND HIGHLIGHTS FROM THE CENTRAL MOUNTAIN CHAIN EASTWARD WILL HAVE A START TIME OF 12Z. ONLY CHANGE WEST OF THE CENTRAL MOUNTAIN CHAIN WAS TO UPGRADE THE WEST CENTRAL MOUNTAINS/I-40 CORRIDOR BETWEEN GRANTS AND GALLUP TO HIGH WIND WARNING. THE UPPER GILA/SW MOUNTAINS WILL ALSO BE CLOSE TO HWW CRITERIA BUT IMPACT NOT AS SIGNIFICANT AS FARTHER NORTH. SNOW...SNOW ACCUMULATION LEVELS GENERALLY AT OR ABOVE 9000 FEET TO START THE DAY BUT THESE WILL BE LOWERING DURING THE DAY...MARKEDLY SO ACROSS THE FAR NW SHORTLY AFTER NOON AS A STRONG PACIFIC COLD FRONT PLOWS TO THE EAST AND SOUTH. PRECIP LARGELY ENDING WITH SLOWLY IMPROVING CONDITIONS BY EARLY EVENING...BUT LIKELY REMAINING WINDY ALONG/EAST OF THE CENTRAL MOUNTAIN CHAIN THROUGH TONIGHT. LESS WIND FOR TUESDAY...BUT STILL SOME BREEZES TO CONTEND WITH. NOTICEABLY COOLER AND FOCUS SHIFTS TO POTENTIAL FREEZE WARNINGS FOR REMAINING ZONES THAT WE ISSUE FOR INCLUDING PARTS OF THE EAST AND NORTHWEST/RGV VALLEYS. RIDGE BUILDS FOR THE MID/LATE WEEK PERIOD FOR DRY AND WARMER CONDITIONS. STRONG NIGHTTIME INVERSIONS WILL KEEP MORNINGS ON CHILLY SIDE...BUT MILD DURING THE PM HOURS WITH ABOVE AVERAGE TEMPS EXPECTED. KJ && .AVIATION... PRIMARY FORECAST CONCERNS FOCUS AROUND STRONG SFC WINDS AS WELL AS PCPN/CIGS ASSOCIATED WITH A PACIFIC COLD FRONT. TIGHT UPPER LEVEL AND SFC PRESSURE GRADIENT WILL COMBINE TO PRODUCE STRONG WINDS OVER THE ENTIRE AREA THIS AFTERNOON. HIGHEST SPEEDS WILL BE FOUND ALONG/ EAST OF THE CENTRAL MTS WHERE SOME LOCALES...PARTICULARLY KCQC... WILL APPROACH 45KTS SUSTAINED AND GUSTS UP TO 70KTS. THERE COULD BE AREAS OF BLOWING DUST OVER THE ERN PLAINS AND POSSIBLY AT KABQ. MAY MENTION CONCERN AS A TEMPO GROUP AT FAVORED LOCALES IN 12Z TAFS. AS THE AFTERNOON PROGRESSES...A POTENT COLD FRONT WILL DRIVE THRU THE NRN SECTIONS OF THE STATE. THIS WILL CREATE VFR/MVFR SHOWERS ACROSS THE REGION WITH SNOW LEVELS NEAR 8500 FEET. BY EVENING...EXPECT SNOW LEVELS TO SIGNIFICANTLY DROP WITH BRUNT OF PCPN WANING BY 06Z/TUES. THIS ACTIVITY WILL LIKELY CREATE AT LEAST MT TOP OBSCURATIONS. NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z. DPORTER && .FIRE WEATHER... SIGNIFICANT WIND EVENT IS ON TAP FOR THE LAND OF ENCHANTMENT TODAY AS A TIGHT SFC PRESSURE GRADIENT COMBINES WITH A 70-80KT 700MB JET CORE. THE STRONGEST SPEEDS...WHERE GUSTS MAY APPROACH 80 MPH...WILL BE FOUND ALONG/EAST OF THE CENTRAL MOUNTAINS. ALTHOUGH THERE HASN/T BEEN A WIDESPREAD FREEZE ACROSS THE ERN PLAINS...SOME OF THE FINER FUELS MAY BE SUSCEPTIBLE TO DANGEROUS FIRE CONDITIONS AS MINIMUM RH VALUES DIP INTO THE 15-20 PERCENT RANGE...ESPECIALLY WITHIN NMZ108. ALTHOUGH THE CRITERIA FOR RED FLAG CONDITIONS WILL NOT BE MET...THE REGION SHOULD BE WATCHED FOR POTENTIAL RAPID FIRE GROWTH DUE TO HIGH WINDS. AS ONE WOULD EXPECT FOR THIS PATTERN...VENTILATION RATES WILL BE ELEVATED WITHIN THE EXCELLENT CATEGORY. HIGH TEMPERATURES WILL BE 10-15F ABOVE AVERAGE IN THE EC PLAINS WHILE THE NORTHWEST ZONES ARE FORECAST TO DROP 5-10F BELOW AVERAGE. BY THE MID TO LATE AFTERNOON HOURS...A POTENT COLD FRONT WILL INVADE THE NRN SECTIONS OF NM. THIS WILL OFFER SHOWER DEVELOPMENT WITH SNOW LEVELS AROUND 8500 FEET. IT APPEARS PRECIPITATION WILL LINGER THROUGH THE EVENING HRS WITH SNOW LEVELS FALLING TO THE VALLEY FLOORS. ACCUMULATIONS OF 2-5 INCHES ARE LIKELY OVER THE SRN SAN JUAN MTS...MAINLY ABOVE 7500 FT. LESSOR SNOW ACCUMULATIONS OF 1-4 INCHES ARE POSSIBLE IN THE SANGRES. MEANWHILE... THE FRONT WILL USHER MUCH COLDER AIR INTO THE REGION. A WIDESPREAD FREEZE EVENT IS FORECAST ACROSS THE NRN ZONES TO THE VALLEY FLOORS. MODEST RECOVERIES WILL BE THE RULE TONIGHT...ESPECIALLY IN THE EAST. LESS WIND/COOLER HIGHS ARE EXPECTED FOR TUESDAY AS A PSEUDO-ZONAL PATTERN DEVELOPS. READINGS WILL DEVIATE FROM LATE OCTOBER NORMALS BY 5-20F DEGREES...COLDEST IN THE NRN MOUNTAINS. DRIER AIR SHOULD ALSO ACCOMPANY THE COOLER AIRMASS...THUS MINIMUM HUMIDITIES WILL STAY IN THE 14-30 PERCENT RANGE. PRESSURE GRADIENT WILL RELAX...HOWEVER SOME BREEZINESS IS STILL LIKELY ACROSS AND LEE OF THE CENTRAL MOUNTAINS. STILL APPEARS THAT VENTILATION RATES WILL BE VERY GOOD TO EXCELLENT. UPR LEVEL RIDGE WILL DEVELOP ACROSS THE REGION FOR THE MID/LATE WORK WEEK PERIOD...RESULTING IN A WARMING TREND. THIS WILL ALSO ALLOW FOR REDUCED VENTILATION RATES FOR WED/THU AS WINDS SUBSIDE. A UPPER WAVE IN THE ERN PACIFIC WILL BRING INCREASING WINDS ALOFT FOR FRI...WHICH WILL ALLOW FOR IMPROVED VENTILATION. THIS FEATURE IS PROGGED TO MOVE THROUGH THE CENTRAL ROCKIES AND INCREASE SURFACE WINDS OVER THE ERN PLAINS ON SAT AS A LEE-SIDE TROUGH DEVELOPS ACROSS THE GREAT PLAINS. THERE WILL BE MINIMAL PCPN CHANCES WITH THIS DISTURBANCE. DPORTER && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 54 29 56 28 / 50 10 0 0 DULCE........................... 53 20 49 19 / 60 20 0 0 CUBA............................ 58 23 52 22 / 40 20 0 0 GALLUP.......................... 57 25 56 26 / 30 20 0 0 EL MORRO........................ 56 27 56 28 / 20 20 0 0 GRANTS.......................... 62 31 59 29 / 20 20 0 0 QUEMADO......................... 63 38 61 31 / 5 10 0 0 GLENWOOD........................ 70 42 70 39 / 0 0 0 0 CHAMA........................... 49 17 44 17 / 70 30 0 0 LOS ALAMOS...................... 56 26 54 29 / 20 30 0 0 PECOS........................... 59 25 53 27 / 10 20 0 0 CERRO/QUESTA.................... 48 17 47 15 / 20 10 0 0 RED RIVER....................... 50 17 43 18 / 60 20 0 0 ANGEL FIRE...................... 53 16 45 18 / 40 20 0 0 TAOS............................ 57 21 52 23 / 20 10 0 0 MORA............................ 59 23 50 25 / 20 20 0 0 ESPANOLA........................ 63 26 61 24 / 20 10 0 0 SANTA FE........................ 63 26 54 28 / 10 30 0 0 SANTA FE AIRPORT................ 64 30 58 29 / 10 20 0 0 ALBUQUERQUE FOOTHILLS........... 65 34 60 35 / 5 20 0 0 ALBUQUERQUE HEIGHTS............. 69 38 62 37 / 5 10 0 0 ALBUQUERQUE VALLEY.............. 70 36 64 34 / 5 10 0 0 ALBUQUERQUE WEST MESA........... 70 36 65 34 / 5 20 0 0 LOS LUNAS....................... 74 37 66 35 / 5 10 0 0 RIO RANCHO...................... 68 35 63 33 / 5 20 0 0 SOCORRO......................... 74 44 71 40 / 0 0 0 0 SANDIA PARK/CEDAR CREST......... 63 29 58 32 / 10 30 0 0 TIJERAS......................... 66 32 59 30 / 5 30 0 0 MORIARTY/ESTANCIA............... 68 32 58 30 / 5 10 0 0 CLINES CORNERS.................. 65 30 55 32 / 5 10 0 0 GRAN QUIVIRA.................... 69 37 63 38 / 5 5 0 0 CARRIZOZO....................... 72 44 66 39 / 0 0 0 0 RUIDOSO......................... 67 42 60 44 / 0 5 0 0 CAPULIN......................... 67 26 56 27 / 5 10 0 0 RATON........................... 70 25 58 24 / 5 5 0 0 SPRINGER........................ 68 28 60 25 / 5 0 0 0 LAS VEGAS....................... 69 27 57 28 / 10 5 0 0 CLAYTON......................... 76 32 62 31 / 0 10 0 0 ROY............................. 72 32 61 32 / 5 0 0 0 CONCHAS......................... 80 34 69 33 / 0 0 0 0 SANTA ROSA...................... 79 37 69 35 / 0 0 0 0 TUCUMCARI....................... 83 35 70 33 / 0 0 0 0 CLOVIS.......................... 82 40 68 38 / 0 0 0 0 PORTALES........................ 84 40 70 37 / 0 0 0 0 FORT SUMNER..................... 84 40 73 37 / 0 0 0 0 ROSWELL......................... 88 46 79 43 / 0 0 0 0 PICACHO......................... 79 45 75 42 / 0 0 0 0 ELK............................. 77 44 70 42 / 0 0 0 0 && .ABQ WATCHES/WARNINGS/ADVISORIES... HIGH WIND WARNING FROM 6 AM THIS MORNING TO 9 PM MDT THIS EVENING FOR THE FOLLOWING ZONES...NMZ512>515-521>524-526>529-531>540. WIND ADVISORY FROM 10 AM THIS MORNING TO 9 PM MDT THIS EVENING FOR THE FOLLOWING ZONES...NMZ501>505-507>509-511-516>520-525. WIND ADVISORY FROM 6 AM THIS MORNING TO 9 PM MDT THIS EVENING FOR THE FOLLOWING ZONES...NMZ530. HIGH WIND WARNING FROM 10 AM THIS MORNING TO 9 PM MDT THIS EVENING FOR THE FOLLOWING ZONES...NMZ506. WINTER WEATHER ADVISORY FROM 6 AM THIS MORNING TO 9 PM MDT THIS EVENING FOR THE FOLLOWING ZONES...NMZ510. && 41/46
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 605 AM MDT SUN OCT 24 2010 NMZ501>540-251200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 605 AM MDT SUN OCT 24 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY STRONG TO POTENTIALLY DAMAGING WINDS OVER MOST OF CENTRAL AND EASTERN NEW MEXICO FROM MONDAY MORNING THROUGH MONDAY EVENING WITH SPEEDS OF 35 TO 50 MPH AND GUSTS OF 60 TO 70 MPH OUT OF THE WEST AND SOUTHWEST. HIGHEST WINDS EXPECTED OVER CENTRAL MOUNTAIN PEAKS ONTO THE EASTERN HIGH PLAINS. OVER WESTERN AREAS WINDS WILL AVERAGE 25 TO 35 MPH WITH GUSTS OF 35 TO 45 MPH OUT OF THE WEST. SUDDEN DROPS IN VISIBILITY DUE TO DUST ARE LIKELY AND COULD BE NEAR ZERO AT TIMES OVER THE EASTERN HALF OF THE STATE. SNOW SHOWERS LATER MONDAY INTO MONDAY NIGHT COULD RESULT IN A FEW INCHES OF SNOW OVER THE SAN JUAN MOUNTAINS IN RIO ARRIBA COUNTY. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. 40
15 high wind. Local standard time, as filed.
This is the Sandia Peak Tram observation.
Observed wind gusts were recorded between 61 and 64 mph for nearly 2 hours. This is the strongest gust reported. Damage to an antenna was reported on the spotters property.
The observation was taken from a Weathernet site at the Vaughn Junior Senior High School.
Large tree limbs broke and large aspen trees fell and snapped power lines in and around Los Alamos as winds gusted to 58 mph.
The high wind gusts caused numerous trees and tree limbs to break and knock down power lines.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2010Every state in 2010This day in weather historyWarnings in New Mexico, October 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 258408, 258415, 258417, 258418, 258409, 258410, 258419, 258420, 258421, 258422, 258411, 258412, 258413, 258424, 258425.